Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS JSJ

April 9, 2009

NWS JSJ issued this flash flood warning at Apr 9, 2009, 5:23 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2009, 5:23 PM CDT (22:23 UTC)
Expired
Apr 9, 2009, 8:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 092223
FFWSJU
PRC009-019-039-043-047-073-101-107-149-100115-
/O.NEW.TJSJ.FF.W.0007.090409T2223Z-090410T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
623 PM AST THU APR 9 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CIALES
     COAMO
     COROZAL
     AIBONITO
     BARRANQUITAS
     JAYUYA
     OROCOVIS
     MOROVIS
     VILLALBA

* UNTIL 915 PM AST

* AT 612 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A CLUSTER OF STRONG SHOWERS AND THUNDERSTORMS 
OVER THE OROCOVIS AREA. THIS CLUSTER OF STORMS IS PRODUCING 
TORRENTIAL RAIN OVER THE AREA AND IS CAUSING THE RIO DE LA PLATA AT 
COMERIO TO RISE QUICKLY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OROCOVIS.

CURRENTLY...THE RIO DE LA PLATA AT COMERIO IS AT 8 FEET IN DEPTH AND 
IS EXPECTED TO RISE FURTHER INTO FLOOD STAGE.  RESIDENTS AND 
MOTORISTS IN THE AREA NEAR THE RIVER NEED TO REMAIN ON GUARD FOR 
POSSIBLE FLOODING ACROSS THE AREA UNTIL THE RAIN SUBSIDES LATER THIS 
EVENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...ROADS...AS WELL AS LAND ALONG THE BANKS OF
CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1828 6658 1831 6632 1813 6625 1811 6654

$$
2 follow-up statements
000 
WGCA72 TJSJ 100005
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
705 PM AST THU APR 9 2009

PRC009-019-039-043-047-073-101-107-149-100115-
/O.CON.TJSJ.FF.W.0007.000000T0000Z-090410T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIALES PR-COAMO PR-COROZAL PR-AIBONITO PR-BARRANQUITAS PR-JAYUYA PR-
OROCOVIS PR-MOROVIS PR-VILLALBA PR-
705 PM AST THU APR 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM AST FOR
VILLALBA...MOROVIS...OROCOVIS...JAYUYA...BARRANQUITAS...AIBONITO...
COROZAL...COAMO AND CIALES MUNICIPALITIES...

AT 739 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
DECREASE IN PRECIPITATION COVERAGE...HOWEVER RUNOFF FROM TORRENTIAL 
RAINFALL EARLIER IN THE EVENING HAS CAUSED THE RIO GRANDE DE MANATI 
IN CIALES TO TOP ITS BANKS.  CURRENTLY...THE RIVER IS AT 10.56 FEET 
WHICH IS ROUGHLY ONE HALF FOOT ABOVE FLOOD STAGE.  CONTINUED RUNOFF 
WILL INCREASE THE RIVER FLOODING FURTHER BEFORE DECREASING.

IN ADDITION...THE RIO GRANDE DE MANATI NEAR MOROVIS IS AT ACTION 
STAGE APPROACHING 9 FEET.  WHILE IT IS NOT EXPECTED TO CREST ABOVE 
FLOOD STAGE AT THIS TIME...THE RIVER IS SWIFTLY MOVING AND VERY 
DANGEROUS.  RESIDENTS AND MOTORISTS ARE URGED TO TAKE PRECAUTIONS TO 
AVOID LIFE THREATENING SITUATIONS.

THIS SURGE OF WATER WILL CONTINUE TO MOVE DOWN INTO THE RIO GRANDE 
DE MANATI IN MANATI.  RESIDENTS AND MOTORISTS NEAR THE RIVER IN AND 
NEAR MANATI SHOULD BE ALERT TO RAPIDLY RISING RIVER WATER AND TAKE 
NECESSARY PRECAUTIONS BEFORE THE RIVER RISES.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR IS 
OCCURRING.  TAKE STEPS NOW TO ENSURE YOUR SAFETY.  STAY AWAY FROM 
RIVER BANKS...AND IF YOU ARE IN A CAR...DO NOT CROSS FLOODED 
STREETS. 

&&

LAT...LON 1828 6658 1831 6632 1813 6625 1811 6654

$$
000 
WGCA72 TJSJ 100110
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
910 PM AST THU APR 9 2009

PRC009-019-039-043-047-073-101-107-149-100115-
/O.EXP.TJSJ.FF.W.0007.000000T0000Z-090410T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIALES PR-COAMO PR-COROZAL PR-AIBONITO PR-BARRANQUITAS PR-JAYUYA PR-
OROCOVIS PR-MOROVIS PR-VILLALBA PR-
910 PM AST THU APR 9 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM AST FOR VILLALBA...
MOROVIS...OROCOVIS...JAYUYA...BARRANQUITAS...AIBONITO...COROZAL...
COAMO AND CIALES MUNICIPALITIES...

AT 905 PM AST...MOST OF THE RAINFALL THAT CAUSED THE FLASH FLOODING 
HAS DISSIPATED AND THE RIO GRANDE DE MANATI NEAR CIALES HAS 
CRESTED.  EVEN THOUGH THE RIVER REMAINS HIGH AND FLOOD WATERS WILL 
CONTINUE TO FLOW DOWNSTREAM...RIVER LEVELS ARE FORECAST TO REMAIN 
BELOW FLOOD STAGE.  THEREFORE...THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE. 

A SMALL STREAM ADVISORY WILL BE ISSUED THROUGH MIDNIGHT TONIGHT 
UNTIL FLOOD WATERS RECEDE.

LAT...LON 1828 6658 1831 6632 1813 6625 1811 6654

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 9, 3:06 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 9, 3:06 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
406 PM AST THU APR 9 2009

.DISCUSSION...LATEST SATELLITE IMAGES AND RADAR OBSERVATIONS THIS
AFTERNOON INDICATED AN INCREASE IN CLOUDINESS AND SHOWERS ACTIVITY
ACROSS THE INTERIOR AND WESTERN SECTIONS OF PUERTO RICO AND ALSO
ACROSS THE WATERS BETWEEN PUERTO RICO AND THE U.S. VIRGIN ISLANDS.
ELSEWHERE ACROSS THE LOCAL ISLANDS...STABLE AND DRY WEATHER
CONDITIONS PREVAILED. AN INCREASE IN LOW LEVEL MOISTURE IS EXPECTED
ACROSS THE FA THIS EVENING AND OVERNIGHT AS A WEAK SURFACE
TROUGH...ACROSS THE NORTHERN WINDWARD AND SOUTHERN LEEWARD ISLANDS
AND ACROSS THE EASTERN CARIBBEAN LATE THIS AFTERNOON...MOVES
WESTWARD PASSING MAINLY SOUTH OF THE LOCAL ISLANDS. BOTH...THE NAM
AND THE GFS MODELS SUGGEST THAT THIS FEATURE WILL ONLY INDUCE A VERY
LIGHT INCREASE IN MOISTURE ACROSS THE REGION THIS EVENING AN
OVERNIGHT. AFTER THE PASSAGE OF THE TROUGH...THE MID TO UPPER RIDGE
WILL WEAKLY BUILD AGAIN ACROSS THE REGION FRIDAY/FRIDAY NIGHT...
LIMITING THE SHOWERS ACTIVITY AGAIN ACROSS THE FA UNTIL AT LEAST
SATURDAY.

A WEAK FRONTAL BOUNDARY EXTENDING FROM THE NORTHEASTERN TIP OF
HISPANIOLA NORTHEASTWARD ACROSS THE CENTRAL ATLANTIC LATE THIS
AFTERNOON...WILL STALL AND DISSIPATES ACROSS THE NORTHERN ATLANTIC
WATERS BY THE UPCOMING WEEKEND. THIS FEATURE WILL AID TO FLAT THE
HIGH PRESSURE RIDGE ACROSS THE REGION. WITH AN EAST NORTHEAST LOW
LEVEL WIND FLOW EXPECTED BY THE WEEKEND AND BETTER UPPER
DYNAMIC...SOME PATCHES OF MOISTURE...REMNANTS OF THE WEAK FRONTAL
BOUNDARY...WILL MOVE ACROSS THE LOCAL ISLANDS DURING PART OF THE
WEEKEND AND EARLY NEXT WEEK...INCREASING AGAIN THE CLOUDINESS AND
SHOWERS ACROSS THE FA...BUT AT THIS TIME NO SIGNIFICANT OR
WIDESPREAD PRECIPITATION IS EXPECTED.

&&

.AVIATION...BRIEF PERIODS OF MVFR CONDITIONS DUE TO CEILINGS AND
MODERATE SHOWERS ARE EXPECTED AT TJMZ AND TJBQ UNTIL AT LEAST
09/22Z. MOUNTAIN OBSCURATIONS ARE LIKELY IN THAT SAME TIME FRAME
OVER THE HIGHER CENTRAL MOUNTAINS OF PUERTO RICO. SOME PERIOD OF
MVFR CONDITIONS ARE ALSO EXPECTED ACROSS TISX...TIST...TJPS AND TJSJ
THIS EVENING AND OVERNIGHT AS A SURFACE TROUGH ACROSS THE LEEWARD
ISLANDS AND EASTERN CARIBBEAN MOVES WESTWARD MOSTLY SOUTH OF THE
REGION...BUT IN GENERAL NO SIGNIFICANT WEATHER FLYING HAZARDS ARE
EXPECTED ACROSS THE REGION DURING THE NEXT 24 HOURS. LATEST TJSJ
12Z SOUNDING INDICATED A LIGHT AND VARIABLE WIND FLOW FROM THE
SURFACE TO AROUND 15K FEET...BECOMING WESTERLY AND STRONGER ABOVE
THAT LEVEL.

&&

.MARINE...MARINERS SHOULD EXPECT PREVAILING WINDS OF 20 KNOTS OR
LESS AND OVERALL SEAS OF 7 FEET OR LESS ACROSS THE LOCAL REGIONAL
WATERS TONIGHT AND TOMORROW. A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE OFFSHORE ATLANTIC WATERS THROUGH LATE TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  85  74  84 /  20  20  20  20
STT  72  83  72  83 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

12/72/
Hazardous weather outlook, Apr 9, 6:33 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
733 AM AST THU APR 9 2009

AMZ710>745-PRZ001>013-101145-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
733 AM AST THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-101145-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
733 AM AST THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:56 AM CDTSmall Craft AdvisoryJSJ16 hr
Apr 9, 10:56 AM CDTSmall Craft AdvisoryJSJ16 hr
Apr 9, 4:22 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.